Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Canonical and Hamiltonian formalism applied to the Sturm-Liouville equation

Authors: M. A. Biot and I. Tolstoy
Journal: Quart. Appl. Math. 18 (1960), 163-172
MSC: Primary 34.00
DOI: https://doi.org/10.1090/qam/111889
MathSciNet review: 111889
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Sturm-Liouville equation is expressed in Hamiltonian form. A simple generating function is derived which defines a large class of canonical transformations and reduces the Sturm-Liouville equation to the solution of a first order equation with a single unknown. The method is developed with particular reference to the wave equation. The procedure unifies many apparently diverse treatments and leads to new insights and procedures. Some new transformations are obtained, useful in the turning point region and for the improvement of accuracy in the region of validity of W.K.B. solutions. In addition a new power series expansion near the turning point is obtained.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 34.00

Retrieve articles in all journals with MSC: 34.00

Additional Information

DOI: https://doi.org/10.1090/qam/111889
Article copyright: © Copyright 1960 American Mathematical Society

American Mathematical Society